New York, 2013Flash Flood in New York, August 13, 2013
August 13, 2013 · NWS BGM · 1 event in 1 county or zone
A cold frontal system moved through the region and triggered areas of heavy rain producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold frontal system moved through the region and triggered areas of heavy rain producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 7:16 AM EST, 34 minutes earlier.
Area forecast discussion, Aug 13, 7:16 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 AM EDT TUE AUG 13 2013
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TODAY, ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS. FAIR AND COOLER WEATHER WILL FOLLOW THE
FRONT WITH SLOWLY MODERATING TEMPERATURES BY LATE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
815 AM UPDATE...NEAR TERM GRIDS UPDATED TO REFLECT A MORE RAPID
EWD MVMNT OF STEADIER PCPN. RAINFALL RATES ARND 1 INCH IN
HEAVIER CORES WITH HEAVIEST RAINS NOW OVER THE CATSKILLS...WHERE A
FLOOD ADVISORY HAS BEEN ISSUED. CDFNT STILL BACK TO THE WEST...SO
SCT SHRA/ISOLATED TSRA STILL PSBL UNTIL FROPA. PREV BLO...
6 AM UPDATE...SFC COLD FRONT NOW ABOUT TO ENTER WESTERN NEW YORK
WITH CONVECTION OVER WESTERN CWA BEGINNING TO WEAKEN AND BECOME MORE
FRAGMENTED. WITH BOUNDARY STILL WEST OF AREA SHOWERS WILL PERSIST
HERE UNTIL MID MORNING BUT THE HEAVIEST ACTIVITY IS ALREADY SHIFTING
EAST. CONVECTION OVER NE PA ARRIVED A LITTLE EARLIER THAN EXPECTED
AND MADE POP ADJUSTMENTS TO REFLECT THIS. HEAVIEST RAINFALL
REMAINS SOUTH OF FA IN AREA OF BETTER JET DYNAMICS, ISENTROPIC
LIFT AND HIGHER PWAT AIRMASS.
PREVIOUS DISC...
AT 4 AM...SFC COLD WAS LOCATED JUST WEST OF TORONTO
SOUTHWEST TO NEAR CLEVELAND. LOCAL RADARS SHOWED WIDESPREAD
SHOWERS AND SCATTERED THUNDERSTORMS OVER THE LAKE PLAIN BACK
THROUGH WESTERN NEW YORK.
MODEL CONSENSUS HAS SLOWED THE PROGRESSION OF FRONT THROUGH CWA BY
2-4 HOURS DUE TO SEVERAL WAVES ALONG BOUNDARY. ONE SFC REFECTION
WILL MOVE ACROSS CENTRAL NY WITH THE SOUTHERN WAVE TRACKING
THROUGH SOUTHERN PA ACROSS CNTRL NJ TO LONG ISLAND. WILL CARRY
CATEGORICAL POPS ACROSS NRN CWA EARLY THIS MORNING THEN SPREAD
THIS ACROSS THE REST OF FA SHORTLY AFTER SUNRISE AS BOUNDARY
APPROACHES AND MOISTURE FROM SOUTHERN WAVE SPREADS ACTIVITY
ACROSS FAR SE FA. A STRENGTHENING UPPER LEVEL JET EARLY THIS
MORNING WILL PRODUCE FAIRLY STRONG UPPER LEVEL DIVERGENCE JUST
SOUTH OF AREA. A SWATH OF VERY HEAVY RAIN IS EXPECTED OVER
SE PA EAST ACROSS CNTRL NJ TO LONG ISLAND AND IS EXPECTED TO
REMAIN SOUTH OF THE WYOMING VALLEY AND NORTHERN POCONOS. IF
ACTIVITY SPREADS FARTHER NORTH THAN EXPECTED, LATER SHIFTS MAY NEED
TO ISSUE A FLASH FLOOD WATCH. EVEN SO WITH PWATS 1.5-1.8 INCHES
ANY THUNDERSTORM WILL BE ACCOMPANIED BY VERY HEAVY DOWNPOURS AND
BE CAPABLE OF PRODUCING POOR DRAINAGE FLOODING. ISSUED HWO TO
HIGHLIGHT THIS HAZARD. A GENERAL RAINFALL OF HALF INCH TO AROUND
ONE INCH IS LIKELY ACROSS THE REGION. BY MID AFTERNOON MUCH OF THE
ACTIVITY WILL BE EAST OF THE FA.
SEVERE WEATHER POTENTIAL STILL LOOKS MINIMAL DUE TO LIMITED CAPE
AS ACTIVITY IS ALREADY ONGOING WELL BEFORE SUNRISE AND MID LEVEL
LAPSE RATES ARE NOT THAT STEEP.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A BROAD UPPER LEVEL TROF WILL REMAIN OVER THE NORTHEAST DURING
THIS PERIOD AS SFC HIGH PRES DROPS FROM THE UPPER GREAT LAKES
INTO THE OHIO VALLEY KEEPING A COOL W/NW FLOW OVER THE REGION.
LATER TONIGHT T85 DROPS TO AROUND 5C WHICH IS COLD ENOUGH TO
PRODUCE SOME LIGHT LAKE EFFECT RAIN SHOWERS E/SE OF LAKE ONTARIO.
WILL CONTINUE TO CARRY SLIGHT CHC/CHC POPS FOR THIS ACTIVITY WITH
HIGHEST POPS WEDNESDAY MORNING AS LOW LEVEL FLOW BACKS SLIGHTLY
AND ALLOWS A BETTER FETCH DOWN LAKE ONTARIO. BY MIDDAY WEDNESDAY
ACTIVITY SHOULD END DUE TO AIRMASS DRYING. FOR MOST OF THE AREA
OVERNIGHT PERIODS WILL BE PARTLY CLOUDY TO MAINLY CLEAR WITH COOL
SEASON TYPE STRATO CU FORMING DURING THE DAYLIGHT HOURS RESULTING
IN PARTLY TO MOSTLY CLOUDY SKIES. MAXES ON WED WILL RANGE FROM THE
MID 60S TO LOWERS 70S WITH READINGS MODIFYING INTO THE LOWER/MIDDLE
70S ON THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
1 PM MON UPDATE... ON THE LARGE-SCALE...THE TWO MAIN FIXTURES THIS
PD WILL BE A STRENGTHENING WRN ATLANTIC UPR RIDGE...AND A WRN
CONUS UPR RIDGE AXIS. IN BETWEEN THE TWO...A WEAKNESS IN THE HGT
FIELDS LOOKS TO EXIST...WITH A FLAT MEAN TROUGH AXIS IN PLACE FROM
THE TN VLY SWD TO THE GULF STATES. THE PRIMARY INFLUENCING SYSTEM FOR
NY/PA DURG THIS TIME FRAME SHOULD BE THE WRN ATLANTIC UPR
RIDGE...WITH A STG "BERMUDA HIGH" TYPE SFC ANTICYCLONE...EXTENDING
FROM THE WRN ATLANTIC...BACK OVER THE ERN STATES.
THIS SYNOPTIC PATN SEEMS FAVORABLE FOR A PROLONGED STRETCH OF DRY
WX ACRS OUR FA...ALG WITH SLOWLY WARMING TEMPS OVER TIME. THE
LATEST GFS/EC/WPC PROGS AGREE THAT THIS WILL INDEED BE THE CASE.
FROM THIS EARLY VANTAGE PT...IT APPEARS THAT THE FIRST REAL CHC
FOR ANY PCPN WON'T BE TIL SOMETIME EARLY NEXT WEEK (MON OR PERHAPS
BEYOND)...WHEN SOME GULF MOISTURE ATTEMPTS TO PUSH NWD. EVEN AT
THAT...WE'RE ONLY ADVERTISING SCHC-CHC POPS ATTM FROM LATE SUN NGT
INTO NEXT MON.
TEMPS WILL BE FAIRLY SEASONABLE MUCH OF THE PD...WITH HIGHS
STARTING OFF IN THE 70S THU...GRADUALLY MODERATING INTO THE LWR-
MIDDLE 80S BY LTR IN THE WEEKEND/NEXT WEEK.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
06Z UPDATE...
AN AREA OF RAIN WITH EMBEDDED THUNDER CONTINUES TO MARCH ACROSS
WESTERN NY AHEAD OF A COLD FRONT. EXPECT RAIN TO ARRIVE AT ALL
TERMINALS BETWEEN 07Z AND 11Z. BASED ON OBS TO OUR WEST AND A
MOISTURE LADEN ATMOSPHERE...IFR VSBYS ARE LIKELY FOR A 3 TO 4 HOUR
PERIOD THIS MORNING DUE TO MODERATE/HEAVY RAIN. INCLUDED A TEMPO
GROUP TO COVER THIS ROUGHLY IN THE 08Z TO 14Z TIME FRAME. FOR NOW
I LEFT OUT ANY MENTION OF THUNDER IN THE TAFS WITH WEAKER LAPSE
RATES ACROSS OUR AREA. WITH THE 09Z UPDATE I MAY HAVE TO ADD IN
THUNDER CHANCES IF LIGHTNING STRIKES REMAIN IMPRESSIVE.
ONCE THE INITIAL AREA OF RAIN MOVES TO THE EAST...NOTHING
WIDESPREAD ENOUGH IS EXPECTED TO OCCUR TO INCLUDE IN THE TAFS.
MVFR CIGS ARE POSSIBLE FOR A FEW HOURS BEFORE VFR RETURNS LATER
THIS AFTERNOON.
SOUTHWEST WINDS WILL SHIFT AROUND TO THE NW AFTER FRONT PASSES
THIS AFTERNOON. GENERALLY WINDS WILL BE 5 TO 10 KTS BUT WE MAY SEE
A FEW GUSTS ABOVE 10 KTS BEHIND THE FRONT THIS AFTERNOON.
OUTLOOK...
TUE NGT...A PD OF MVFR CIGS PSBL...SPCLY ACRS CNY.
WED THRU SAT...MAINLY VFR. THE ONLY EXCEPTION WILL BE PSBL EARLY
AM VLY FOG AT KELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...RRM
NEAR TERM...
SHORT TERM...RRM
LONG TERM...MLJ
AVIATION...HEDEN
Hazardous weather outlook, Aug 13, 2:13 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 AM EDT TUE AUG 13 2013
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
313 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL CROSS THE REGION TODAY BRINGING SHOWERS AND
SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE VERY
HEAVY DOWNPOURS CAPABLE OF PRODUCING POOR DRAINAGE FLOODING AND
PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RRM
In the hours before
Local storm report, Aug 13, 7:25 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 AM EDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN CHENANGO BRIDGE 42.17N 75.87W
08/13/2013 M2.10 INCH BROOME NY TRAINED SPOTTER
&&
TACFlash Flood, Delaware
- When
- August 13, 7:50 AM EST to 9:30 AM EST
- Where
- Delaware County, 1.84 mi N of Sidney Muni Arpt to 0.9 mi NNW of Sidney
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 42.327, -75.418
Many streets were flooded and closed in the village of Sidney. Evacuations of residents were underway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
- Hail and Damaging Winds in South Dakota, August 13, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470331.